Journal article icon

Journal article

On the power of two choices: Balls and bins in continuous time

Abstract:

Suppose that there are n bins, and balls arrive in a Poisson process at rate \lambda n, where \lambda >0 is a constant. Upon arrival, each ball chooses a fixed number d of random bins, and is placed into one with least load. Balls have independent exponential lifetimes with unit mean. We show that the system converges rapidly to its equilibrium distribution; and when d\geq 2, there is an integer-valued function m_d(n)=\ln \ln n/\ln d+O(1) such that, in the equilibrium distribution, the max...

Expand abstract
Publication status:
Published

Actions


Access Document


Publisher copy:
10.1214/105051605000000205

Authors


Luczak, MJ More by this author
McDiarmid, C More by this author
Journal:
Annals of Applied Probability
Volume:
15
Issue:
3
Pages:
1733-1764
Publication date:
2005-08-24
DOI:
ISSN:
1050-5164
URN:
uuid:6ec144de-9f83-451b-a229-fc6fb3eba6f5
Source identifiers:
102293
Local pid:
pubs:102293

Terms of use


Metrics



If you are the owner of this record, you can report an update to it here: Report update to this record

TO TOP